Alert archive / California / High Surf Advisories in 2021
High Surf Advisory 6, NWS San Diego, CA
NWS San Diego, CA issued this high surf advisory at Oct 10, 2021, 12:02 PM PDT for Orange County, San Diego County, California. It took effect at Oct 11, 2021, 12:00 PM PDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2021, 12:02 PM PDT (19:02 UTC)
- In effect from
- Oct 11, 2021, 12:00 PM PDT
- Expired
- Oct 12, 2021, 8:00 AM PDT
- In force
- 20 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
375 WHUS46 KSGX 101902 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 1202 PM PDT Sun Oct 10 2021 CAZ043-552-110600- /O.NEW.KSGX.SU.Y.0006.211011T1900Z-211012T1500Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 1202 PM PDT Sun Oct 10 2021 ...HIGH SURF ADVISORY IN EFFECT FROM NOON MONDAY TO 8 AM PDT TUESDAY... * WHAT...Large breaking waves of 5 to 7 feet and dangerous rip currents. * WHERE...San Diego County Coastal Areas and Orange County Coastal Areas. * WHEN...From noon Monday to 8 AM PDT Tuesday. Surf will peak late Monday night into early Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions and a high risk of strong rip currents. && $$ CO
5 follow-up statements
540 WHUS46 KSGX 110424 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 924 PM PDT Sun Oct 10 2021 CAZ043-552-111230- /O.CON.KSGX.SU.Y.0006.211011T1900Z-211012T1500Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 924 PM PDT Sun Oct 10 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM NOON MONDAY TO 8 AM PDT TUESDAY... * WHAT...Large breaking waves of 5 to 7 feet and dangerous rip currents. * WHERE...San Diego County Coastal Areas and Orange County Coastal Areas. * WHEN...From noon Monday to 8 AM PDT Tuesday. Surf will peak Monday night into early Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ Maxwell
233 WHUS46 KSGX 111006 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 306 AM PDT Mon Oct 11 2021 CAZ043-552-112030- /O.CON.KSGX.SU.Y.0006.211011T1900Z-211012T1500Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 306 AM PDT Mon Oct 11 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 AM PDT TUESDAY... * WHAT...Large breaking waves of 5 to 7 feet and dangerous rip currents. * WHERE...San Diego County Coastal Areas and Orange County Coastal Areas. * WHEN...From noon today to 8 AM Tuesday. Surf will peak tonight into early Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$ Moede
679 WHUS46 KSGX 111933 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 1233 PM PDT Mon Oct 11 2021 CAZ043-552-120545- /O.CON.KSGX.SU.Y.0006.000000T0000Z-211012T1500Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 1233 PM PDT Mon Oct 11 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT TUESDAY... * WHAT...Large breaking waves of 5 to 7 feet, locally up to 8 feet, and dangerous rip currents. * WHERE...San Diego County Coastal Areas and Orange County Coastal Areas. * WHEN...Until 8 AM PDT Tuesday. Surf will peak between 9 PM and midnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions and a high risk of strong rip currents. && $$ CO
232 WHUS46 KSGX 120409 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 909 PM PDT Mon Oct 11 2021 CAZ043-552-121500- /O.CON.KSGX.SU.Y.0006.000000T0000Z-211012T1500Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 909 PM PDT Mon Oct 11 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT TUESDAY... * WHAT...Large breaking waves of 5 to 7 feet, locally up to 8 feet, and dangerous rip currents. * WHERE...San Diego County Coastal Areas and Orange County Coastal Areas. * WHEN...Until 8 AM PDT Tuesday. Surf will peak through early Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions and a high risk of strong rip currents. && $$ ES
276 WHUS46 KSGX 121452 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 752 AM PDT Tue Oct 12 2021 CAZ043-552-121600- /O.EXP.KSGX.SU.Y.0006.000000T0000Z-211012T1500Z/ San Diego County Coastal Areas-Orange County Coastal Areas- 752 AM PDT Tue Oct 12 2021 ...HIGH SURF ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING... High surf has diminished. Areas of elevated surf up to 5 feet, are still possible through this afternoon. $$ CO
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Oct 10, 8:33 AM PDT, 3 hours 29 minutes earlier.
Area forecast discussion, Oct 10, 8:33 AM PDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
833 AM PDT Sun Oct 10 2021
.SYNOPSIS...
Fair and warmer weather today will give way to windy and cooler
conditions on Monday as a cold trough deepens over the Great Basin.
Damaging wind gusts are possible over the mountains on Monday, with
gale force winds and rough seas into the coastal waters. A few rain
and snow showers are possible in the San Bernardino and Riverside
County mountains later Monday, but nothing significant is expected.
The Autumn chill will last into Tuesday, followed by a warming trend
for the remainder of the week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Skies were clear over SoCal this morning. The 12Z Miramar sounding
had a sfc-based inversion, and NE winds between 3K and 6K FT. In
addition...the sfc pressure gradients were weakly offshore from the
NE, with some NE wind reports of 15-25 MPH at select mountain sites.
This will result in a much warmer day with afternoon temperatures
rising into the upper 70s and 80s west of the mts. Lower desert
temps will approach 90.
Some marine clouds will return this evening and overnight, along
with a developing coastal eddy. So not as cool overnight, especially
over coastal areas. No forecast updates are planned.
From previous discussion...
On Monday afternoon a deep trough over British Columbia this morning
will race southward across the Great Basin and the California
interior to bring strong winds to all of Southern California Monday
afternoon and evening. Due to its inside track, this early season
storm won't have a lot of available moisture which will curtail
precipitation amounts. The best chances for rain and snow(!) showers
with this cold storm will be in the San Bernardino and Riverside
County mountains Monday afternoon and evening. That's when a brief
surge of higher PW (0.80") in the southwest flow ahead of the front
generates orographically enhanced showers.
Far and away though, the strong winds will be the most impactful
element of this system. West-southwest winds will reach the high
deserts Monday morning, then shift west-northwest and spread
southward across the rest of the area in the afternoon and evening.
Winds over the coastal waters will be very strong which may impact
oil clean-up operations. The National Blend of Models projects 30-40
mph gusts at San Clemente Island at 6 PM Monday. This approaches
Gale Force wind (33kt=39mph). Farther inland in the San Bernardino
Mountains and Deserts, sustained winds of 25-35 mph will gust to 60
to 70 mph. A High Wind Warning is now in effect for these areas
Monday afternoon and evening. Wind Advisories are in effect for the
Riverside and San Diego County mountains for winds of 20-30 MPH with
gusts of 50-60 MPH in the more wind-prone areas.
The cold front races past Monday evening and the winds will shift
north-northeast Monday night. The strong NNE winds will mostly be
confined to the mountains, but some strong winds will funnel through
the Cajon Pass and into the Inland Empire.
This cold, dry airmass will bring cold overnight lows Monday night.
In wind sheltered areas, the lows will fall into the 40s, while
areas where it remains breezy will not be quite that cold. The high
deserts will fall into the mid to upper 30s, perhaps cold enough for
the first frost of the season.
After a cool day Tuesday, temperatures start trending upward
Wednesday and Thursday as high pressure starts to rebuild over the
Southwest. Friday will a warm day with coastal highs in the 70s,
valley highs in the 80s, mountain highs in the 50s and 60s, high
desert highs in the 70s and the low deserts in the upper 80s.
&&
.AVIATION...
101530Z...Coast/Valleys...Mostly clear skies with unrestricted vis
today. Patchy low clouds and fog possible after 11Z Mon, low
confidence in impacts at TAF sites. Areas W-NW winds with gusts 20-
30 kt possible 20Z Mon-06Z Tue.
Mountains/Deserts...Increasing W-NW winds after 06z Mon with gusts
of 30-40 kt by 12z Mon. Strongest and most widespread winds expected
20Z-10Z Mon. Peak gusts of 50-60 kt expected. Strongest winds will
be through passes and on desert mountain slopes.
&&
.BEACHES...
An incoming west-northwest swell of 6-10 ft and a period of 8-10
seconds from 280-290 will generate elevated surf at San Diego and
Orange County beaches Monday and Tuesday. Surf of 3 to 6 ft is
expected, with local sets to 7 ft possible late Monday night.
&&
.MARINE...
Northwest winds will occasionally gust near 20 knots this afternoon.
A stronger round of northwest winds are expected Monday and Tuesday,
with northwest winds of 25 to 30 knots and gusts 35 to 40 knots in
the outer coastal waters, strongest Monday afternoon through Monday
night. Combined seas will reach 10 to locally around 12 feet across
the outer waters. See our Gale Warning and Small Craft Advisory for
more information.
&&
.SKYWARN...
Skywarn activation will not be needed today.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 1 PM Monday to 3 AM PDT Tuesday for Coachella
Valley-Riverside County Mountains-San Diego County Deserts-
San Diego County Mountains-San Gorgonio Pass Near Banning.
High Wind Warning from 11 AM Monday to 3 AM PDT Tuesday for
Apple and Lucerne Valleys-San Bernardino County Mountains.
PZ...Small Craft Advisory from 11 PM Monday to 11 AM PDT Tuesday for
Waters from San Mateo point to the Mexican Border Extending
30 to 60 nm out including San Clemente Island.
Gale Warning from 1 PM to 11 PM PDT Monday for Waters from San
Mateo point to the Mexican Border Extending 30 to 60 nm out
including San Clemente Island.
Small Craft Advisory from 1 PM Monday to 11 AM PDT Tuesday for
Coastal Waters from San Mateo Point to the Mexican Border
and out to 30 nm.
&&
PUBLIC...10/Moede
AVIATION/MARINE/BEACHES...COThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 2:51 AM PDT | Gale Warning | SGX | 48 hr | |
| Oct 10, 2:54 AM PDT | High Wind Warning | SGX | Riverside, San Bernardino, San Diego | 48 hr |
Nearby
High Surf Advisories in California, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.